Immune-Related Adverse Events: Know What to Look for and How to Act
As immunotherapy continues to move into different tumor types, nurses must familiarize themselves – and their patients – with immune-related adverse events.
Melanoma and lung cancer have been the pioneer when it comes to the use of immune checkpoint blockades. Now, as this type of therapy is used in more malignancies, it is even more crucial for nurses to familiarize themselves — and their patients – with the immune-related adverse events (irAEs) that they can cause.
“All nurses really need to be aware of the potential immune-related toxicities and be able to identify them and know what the standard management is going to be,” said Marianne Davies, DNP, ACNP, AOCNP.
At the 4th Annual School of Nursing Oncology webcast, Oncology Nursing News spoke to Davies, assistant professor or nursing at the Yale School of Nursing, about irAEs.
Oncology Nursing News: What are some common irAEs that nurses should be aware of in their patients receiving immune checkpoint inhibitors?
Davies: The most common ones are dermatologic toxicities. And then also, besides dermatologic toxicities, probably gastrointestinal ones. Those are those are the 2 most common, but there are several other ones. So for dermatologic [AEs] it's rash, and pruritis. For gastrointestinal, [look for] diarrhea or colitis.
But remember, any organ system can be affected. So pneumonitis is one of the more serious, potentially fatal adverse events that can occur.
What advice can you give to oncology nurses when discussing these AEs with patients? How should they make sure that they're presenting information in a way that patients can understand and that patients know what to look out for?
There's a lot of different teaching materials that are available, which can be helpful, but it's important for nurses to be able to describe the distinction between immune related toxicities and ones that might occur with other treatments such as oral targeted therapies or chemotherapy.
Educating patients so they know that typically immune-related adverse events are going to occur a little bit later in the course of their therapy and can occur at any time, even after the discontinuation of the treatment. So we've got to continually be alert to those and monitoring those for patients.
Why is a multidisciplinary team important in treating irAEs?
That's really critical. Initially, some of the side AEs, especially if they're mild, most oncologists or nurse practitioners are fairly well versed in how to manage those, But if they are more serious or if it's a higher-grade toxicity, then it's really important to work with other sub-specialists who have a speciality in specifically immune related adverse events.
[An example with dermatology AEs would be] identifying really key champions in dermatology that can help manage more aggressive rashes. A gastroenterologist is essential for the risk of pneumonitis. Working with a pulmonologist is going to be really valuable too.
In addition, many facilities now are actually starting their immune related kind of clinic or services. And really beginning to delve a little deeper into trying to understand the whole mechanism, and so working with immunologists and rheumatologists has been really helpful in helping to understand the science of the immune related AEs.